MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-W-18-19-20
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.A photo was provided and reviewed.An evaluation of the photo provided by the user confirmed the report.The photo provided showed a severe kink in the catheter with an arrow pointing to the location of the leakage.From the photo provided, we were not able to identify the exact location of the leakage mentioned in the report; however, the report was confirmed based on the severity of the kink in the catheter which could have resulted in a hole or crack.Without return of the complaint device, a complete evaluation could not be performed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.Kinks, bends and/or cracks in the catheter can occur if the device experiences excessive pressure during use and/or general handling.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The balloon deflated; there was a hole in the wire [catheter].The following report was received on 21-aug-2018: "examination in the laboratory confirmed the defect report.The smtl (surgical materials testing laboratory) received on 23rd july 2018, one cook ireland hercules 3 stage wire guided balloon, size 18-19-20 mm, product number g51798, batch number w3932889.The accompanying defect reporting form sent in by [the user facility] states: 'using dilation balloon.The balloon was not staying inflated.When [it was] tested after, [there was a] hole in wire [catheter] - not balloon.No harm to patient.' in the laboratory, the putative defective device was connected to a syringe filled with water.A leak was identified from a small kink and hole in the wire [catheter].It was also noticed that a small amount of water leaked from the connecting port.An image was taken and is included with the report." our attempts to collect additional information regarding patient outcome were unsuccessful.However, information in the smtl report indicates that there was "no harm to patient".
 
Additional Manufacturer Narrative
Investigation evaluation: an evaluation of the photo provided by the user confirmed the report.The photo provided shows a severe kink in the catheter with an arrow pointing to the location of the leakage.Our laboratory evaluation of the product said to be involved determined that there were cracks in the catheter.The device was returned with two areas on the catheter that had been taped.During a functional test, a cook ds-60cc-s dilation syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle and negative pressure was applied to the balloon.After applying negative pressure, inflation of the balloon was attempted.The balloon would not hold pressure and a leakage was observed at a severe kink in the catheter.The kink where the leakage occurred was approximately 104 cm from the distal end.The pieces of tape were removed and a crack was observed in the catheter approximately 101.2 cm from the distal end.A kink was also observed approximately 114.1 cm from the distal end.A visual examination of the proximal end showed that the clear adapter with blue switch had been attached to the incorrect port.The clear adapter had been removed from the wire guide port and attached to the balloon inflation port.The pre-loaded wire guide was not included in the return.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.It is unknown if the user provided negative pressure and lubrication to the balloon prior to advancement through the endoscope.A possible contributing factor to a crack in the catheter is failure to apply negative pressure to the device prior to advancement through the endoscope accessory channel.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the device." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user, "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.Damage to the catheter can occur if the device experiences excessive pressure during general handling.The instructions for use direct the user: "maintain balloon deflation with negative pressure and introduce into endoscope accessory channel, advancing in short increments until balloon is completely visualized endoscopically." this activity will aid in device preservation.Prior to distribution, all hercules 3 stage wireguided balloons esophageal-pyloric-colonic are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a dilation procedure, the physician used a cook hercules 3 stage wireguided balloon esophageal-pyloric-colonic.The balloon deflated; there was a hole in the wire [catheter].The following report was received on (b)(6) 2018: "examination in the laboratory confirmed the defect report.The smtl (surgical materials testing laboratory) received on (b)(6) 2018, one cook ireland hercules 3 stage wire guided balloon, size 18-19-20 mm, product number g51798, batch number w3932889.The accompanying defect reporting form sent in by [the user facility] states: 'using dilation balloon.The balloon was not staying inflated.When [it was] tested after, [there was a] hole in wire [catheter] - not balloon.No harm to patient.' in the laboratory, the putative defective device was connected to a syringe filled with water.A leak was identified from a small kink and hole in the wire [catheter].It was also noticed that a small amount of water leaked from the connecting port.An image was taken and is included with the report." our attempts to collect additional information regarding patient outcome were unsuccessful.However, information in the smtl report indicates that there was "no harm to patient".

Brand Name
HERCULES 3 STAGE WIREGUIDED BALLOON ESOPHAGEAL-PYLORIC-COLONIC
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7839149
Report Number1037905-2018-00388
Device Sequence Number1175687
Product Code KNQ
UDI-Device Identifier00827002517981
UDI-Public(01)00827002517981(17)201019(10)W3932889
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2020
Device Catalogue NumberHBD-W-18-19-20
Device Lot NumberW3932889
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2018
Initial Date Received by Manufacturer 08/09/2018
Supplement Date Received by Manufacturer09/06/2018
Initial Report FDA Received Date08/31/2018
Supplement Report FDA Received Date10/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1